Alert archive / Indiana / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Mar 19, 2020, 4:08 AM EDT for 12 counties in Indiana. It took effect at Mar 19, 2020, 6:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2020, 4:08 AM EDT (08:08 UTC)
- In effect from
- Mar 19, 2020, 6:00 PM EDT
- Expired
- Mar 20, 2020, 7:05 AM EDT
- In force
- 13 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Sullivan County, IN
The radar
The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WGUS63 KIND 190808 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 408 AM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA TONIGHT... .Two rounds of rain are expected today and tonight. This may result in one to two inches of rain with isolated higher amounts possible. This could result in Flash Flooding. INZ067>072-191615- /O.NEW.KIND.FF.A.0002.200320T0000Z-200320T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 408 AM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in south central Indiana, Jackson and Lawrence. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Knox, and Martin. * From this evening through Friday morning * Two round of rains, today and tonight may result in flash flooding. * Low water crossings...roads and flood prone areas may become flooded tonight. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JP/AU
4 follow-up statements
873 WGUS63 KIND 191714 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 114 PM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA TONIGHT... .Two rounds of rain are expected today and tonight. This may result in one to two inches of rain with isolated higher amounts possible. This could result in Flash Flooding. INZ060>065-200115- /O.EXA.KIND.FF.A.0002.200320T0000Z-200320T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur- Including the cities of Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, and Greensburg 114 PM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY MORNING... The National Weather Service in Indianapolis has expanded the * Flash Flood Watch to include portions of central Indiana, south central Indiana, and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown and Monroe. In southwest Indiana, Greene and Sullivan. * From 8 PM EDT this evening through Friday morning * Two round of rains, today and tonight may result in flash flooding. * Low water crossings...roads and flood prone areas may become flooded tonight. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ INZ067>072-200115- /O.CON.KIND.FF.A.0002.200320T0000Z-200320T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 114 PM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Portions of south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in south central Indiana, Jackson and Lawrence. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Knox, and Martin. * From 8 PM EDT this evening through Friday morning * Two round of rains, today and tonight may result in flash flooding. * Low water crossings...roads and flood prone areas may become flooded tonight. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
352 WGUS63 KIND 191921 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 321 PM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA TONIGHT... INZ060>065-067>072-200330- /O.EXT.KIND.FF.A.0002.200319T2200Z-200320T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 321 PM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch is now in effect for * Portions of central Indiana, south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. * Through Friday morning * Multiple rounds of showers and thunderstorms, some with heavy rain, could lead to flash flooding. * Low water crossings...roads and flood prone areas may become flooded tonight. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
532 WGUS63 KIND 200257 FFAIND Flood Watch National Weather Service Indianapolis IN 1057 PM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA TONIGHT... INZ060>065-067>072-201100- /O.CON.KIND.FF.A.0002.000000T0000Z-200320T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1057 PM EDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... The Flash Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. * Until 8 AM EDT Friday * Multiple rounds of showers and thunderstorms, some with heavy rain, could lead to flash flooding. * Low water crossings...roads and flood prone areas may become flooded tonight. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
957 WGUS63 KIND 201105 FFAIND Flood Watch National Weather Service Indianapolis IN 705 AM EDT Fri Mar 20 2020 INZ060>065-067>072-201215- /O.CAN.KIND.FF.A.0002.000000T0000Z-200320T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 705 AM EDT Fri Mar 20 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Indiana, south central Indiana, southeast Indiana, and southwest Indiana has been cancelled. The last of thunderstorms were exiting extreme southeastern parts of central Indiana. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Mar 19, 4:03 AM EDT, 5 minutes earlier.
Area forecast discussion, Mar 19, 4:03 AM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 403 AM EDT Thu Mar 19 2020 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 353 AM EDT Thu Mar 19 2020 A convective complex currently over the southern plains will provide the initial round of rain this morning into the afternoon. Following, a surface cyclone and associates upper-level trough will approach central Indiana this evening producing thunderstorm with some severe potential. Temperatures will be rather warm and muggy today and tonight but will quickly cool off with the passage of a cold front tomorrow. Expect sunny but cool conditions over the weekend. && .NEAR TERM /Today and Tonight/... Issued at 353 AM EDT Thu Mar 19 2020 Lingering drizzle and some patchy fog is left over the lower Great Lakes region early this morning in the wake of an upper- level shortwave. Currently, a weak warm front lies across central Indiana with a subtle temperature gradient. Temperatures overnight range from the low 40s to the north and the mid 50s towards the south. Precipitation will come in two rounds today. A mesoscale convective complex currently over Oklahoma, will progress northeastward ahead of the aforementioned trough attributable to a moderated low-level jet. This will bring rain with a few embedded thunderstorms to the region this morning. Dewpoints behind this complex have been in the low 60s throughout the day yesterday, and model guidance has supported this trend to continue today. The next round of precipitation will be primarily due to a semi- organized low pressure system currently situated over the western Plains. A secondary trough over southern Canada will also play a role in the evolution of this system. Convective devlopment is likely with this second round of precipitation. Upper-air analysis depicts this low pressure system as relatively stacked throughout most levels. This will impede cyclogenesis and elongate the surface trough throughout the day. The previously mentioned secondary trough over Canada will aid in lowering heights over the northern Great Lakes, producing a closed low at 850mb. This will play a major role in enhancing the low-level jet over Indiana this evening and overnight. Forcings at 500mb and above will be fairly weak with this event in contribution to the sub-tropical jet well west of Indiana during most of the event. This will limit upper- level diffluence and progression of the surface trough. Cloud cover looks to remain throughout the day and will hinder destabilization this afternoon. Although, dew points in the low 60s along with moderate mid-level lapse rates will provide enough instability to promote convective development through the evening and overnight. Any breaks in the cloud cover could increase convective activity later in the evening. Wind shear will be ample throughout the day and overnight to support updraft development and multicell thunderstorms. There is a potential for severe weather within this second event. Adequate directional shear this evening supported by 10-15kt SSW winds at the surface and SW 45-55kt winds between 850 and 700mb will be enough to produce mesocyclones within convective cells. The limiting factor will be the lack of sufficient lapse rates in the low-levels, limiting updraft strength and therefor thunderstorm longevity. CAPE values between 500 and 800 J/kg are possible, but values exceeding 1000 J/kg look to be limited to areas west and south of central Indiana. Continued monitoring of the environmental conditions after the passage of this morning's MCC will be essential for better understanding of this evening and tonight's severe potential. Instability prognoses amongst models various and will impact the extent of tonight's severity. For now, winds greater than 60 mph, with isolated hail and a few tornadoes are possible. Greatest threat for severe weather will be between 22Z and 08Z. && .SHORT TERM /Friday through Saturday Night/... Issued at 353 AM EDT Thu Mar 19 2020 There is a slight chance of lingering showers over central Indiana to start the day Friday. Greater chances for precipitation exist in our SE counties, as Thursdays convection and a sudo dry-line progresses through. Once the cold front passes through, all rain should come to a halt for the rest of the short term as high pressure builds into the region. Temperatures Friday morning will remain warm prior to the cold front passage. Morning highs near 60 are possible with temperatures dropping into the low 40s by Friday evening. Temperatures will remain cool through Saturday in the with highs near 40. && .LONG TERM /Sunday through Wednesday Night/... Issued at 256 AM EDT Thu Mar 19 2020 ECMWF shows high pressure departing the area on Sunday through Monday...with anticyclonic flow within the lower levels. Aloft a short wave is depicted to push across the area on Sunday night night and monday but best forcing looks to remain south of Indiana. Furthermore dry easterly surface flow will result in limited moisture. So will keep only a slight chance for pops as these features pass at that time. Better chances for rain look to arrive on Tuesday through Wednesday Night as a stronger short wave is suggested to push across Indiana. Within the lower levels a warm front is suggested to push toward Indiana as low pressure moves through the Great Lakes. Here southerly gulf flow is open leading to a better situation for abundant lower level moisture. && .AVIATION /Discussion for the 19/06Z TAF Issuance/... Issued at 1145 PM EDT Wed Mar 18 2020 Persistent IFR and LIFR ceilings will linger through early morning with some light drizzle and rain in places. There is a chance for some brief MVFR conditions around daybreak Thursday morning, but this is low confidence. Regardless if there is brief improvement, the conditions will quickly deteriorate back to IFR/LIFR by mid- morning Thursday when rain moves back into the TAF sites. They will stay at those levels through late afternoon Thursday. In addition, there is a severe thunderstorm threat for tomorrow afternoon/evening, and a mention of VCTS has now been added to KIND/KHUF/KLAF. In regard to winds, they will be southerly and increasing to 12 to 15 kts with gusts to 25 kts Thursday afternoon as the low level jet increases in the warm sector of the low pressure system. Low level wind shear will be a threat for late Thursday afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this evening through Friday morning for INZ067>072. && SYNOPSIS...Updike NEAR TERM...Updike SHORT TERM...Updike LONG TERM....Puma AVIATION...TDUD
Hazardous weather outlook, Mar 18, 4:37 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 437 PM EDT Wed Mar 18 2020 INZ021-028>031-035>049-051>057-060>065-067>072-192045- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 437 PM EDT Wed Mar 18 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No hazardous weather is expected at this time. Discussion: Rain will diminish from west to east into this evening. More rain may develop again late tonight in the southwest. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorms are possible Thursday into Thursday night. Severe storms are possible mainly Thursday evening into the early part of the overnight Thursday night. Damaging winds, isolated tornadoes, large hail, and locally heavy rain are all threats. The additional rain Thursday combined with what fell Wednesday could lead to some flooding of favored low lying areas and along streams and rivers. Winds will gust over 30 mph Thursday into Friday. Discussion: A low pressure system will bring showers and some thunderstorms to the area Thursday and Thursday night. Some severe storms are possible Thursday night. Much colder air will move in for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Thursday, mainly in the evening and overnight hours. .STORM MOTION STATEMENT... The expected storm motion Thursday evening is from the southwest at 55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Lawrence, Martin | 9 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Lawrence, Martin | 9 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Lawrence, Martin | 9 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Hamilton, Madison | 3 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Hamilton, Marion | 3 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Marion, Morgan | 4 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Marion, Morgan | 4 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 21 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 63 hr |
| Mar 18, 11:02 PM EDT | River Flood Warning | IND | Clay, Greene | 70 hr |
Nearby
Flash Flood Watches in Indiana, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.